Colorado, 2011

Hail and Lightning Strike in Colorado, May 19 to 20, 2011

May 19 to 20, 2011 · NWS BOU · 5 events in 5 counties and zones

Another late spring storm brought more snow to the high country. Storm totals included: 8 inches at Fremont Pass and Willow Park; 6 inches at Lake Eldora and Phantom Valley with 5 inches at Lake Irene.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Another late spring storm brought more snow to the high country. Storm totals included: 8 inches at Fremont Pass and Willow Park; 6 inches at Lake Eldora and Phantom Valley with 5 inches at Lake Irene. In addition, lightning caused minor damage to a home in Fort Collins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 19, 3:05 AM MST, 10 hours 52 minutes earlier.

Area forecast discussion, May 19, 3:05 AM MST, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
405 AM MDT THU MAY 19 2011

.SHORT TERM...LARGE PRECIPITATION SHIELD WAS LIFTING NORTHEAST AND
THIS MOTION WILL CONTINUE THROUGH THE REST OF THE MORNING AS DRY
SLOT ALOFT NOSES ACROSS THE FORECAST AREA.  AS A RESULT...MOST OF
THE SIGNIFICANT PRECIPITATION NEAR THE WYOMING AND NEBRASKA BORDERS
WILL BE COMING TO AN END...LEAVING ONLY SCATTERED SHOWERS AND AREAS
OF DRIZZLE AND FOG BEHIND.  IN THE MOUNTAINS...THIS MORNINGS SHOWERS
WILL NOT BE HEAVY ENOUGH TO WARRANT A CONTINUATION OF THE CURRENT
HIGHLIGHTS.  WHILE THERE WILL BE CONVECTIVE REDEVELOPMENT THIS
AFTERNOON...ONLY SCATTERED 1-4 INCH ACCUMULATIONS EXPECTED IN THE
HIGH COUNTRY.  IN ADDITION...DAYTIME HEATING WILL HELP KEEP ROADS
WET FOR THE MOST PART LATER TODAY.

IN THE LOWER ELEVATIONS...WE SHOULD ALSO SEE MORE SHOWERS AND A FEW
THUNDERSTORMS REDEVELOP BY AFTERNOON AS DAYTIME HEATING AND COLD
POOL ALOFT JOIN FORCES WITH STEEPENING LAPSE RATES.  CAPES WILL BE
LIMITED TO LESS THAN 500 J/KG...BUT STILL CANT RULE OUT A WEAK/BRIEF
TORNADO ALONG ANY SURFACE CONVERGENCE BOUNDARIES.  AT THIS
TIME...MOST MESOSCALE MODEL SOLUTIONS POINT TO THIS THREAT ALONG AND
SOUTHEAST OF A STERLING TO FORT MORGAN TO KIOWA LINE.

EXPECT SHOWERS TO QUICKLY DECREASE THIS EVENING WITH THE LOSS OF
DAYTIME HEATING AND INCREASE IN LARGE SCALE SUBSIDENCE.  WITH
PARTIAL CLEARING...LOOK FOR SOME FOG TO DEVELOP ESPECIALLY IN LOW
LYING AREAS NORTH AND EAST OF THE DENVER METRO AREA.

.LONG TERM...MODELS INDICATE THAT THE UPPER AIR PATTERN WANTS TO
FAVOR TROUGHINESS OVER THE WESTERN U.S. THROUGH MOST OF THE NEXT
WEEK.  THIS IS IN AGREEMENT WITH THE LATEST HEMISPHERIC 5-WAVE CHART
THAT SHOW LOW HEIGHTS OVER THE WESTERN 2/3 OF THE U.S.  THE
HEMISPHERIC 250 MB WINDSPEED ANALYSIS ALSO SHOW A LOT OF JET ENERGY
MOVING ACROSS THE NORTH CENTRAL PACIFIC WHICH IS GOING TO WANT TO
DRIVE ENERGY SOUTHWARD ALONG THE WESTERN NORTH AMERICAN COAST IN THE
NEXT FEW DAYS.  AS THE GENERALLY TROUGHY PATTERN CONTINUES...
COLORADO WEATHER WILL REMAIN SLIGHTLY UNSETTLED WITH TEMPERATURES AT
OR BELOW NORMAL.  ONE BRIGHT SPOT IN THE FORECAST MIGHT BE SUNDAY
WHEN A WEAK UPPER LEVEL RIDGE AND MODERATE WESTERLY FLOW ALOFT WILL
SPREAD ACROSS THE FORECAST AREA.  THE SHOWER CHANCES ACROSS THE
PLAINS WILL BE AT A MINIMUM WHILE THE MOUNTAIN AREAS MAY STILL SEE
SOME ISOLATED SHOWER ACTIVITY.  THE REMAINDER OF THE FORECAST
PERIODS WILL HAVE A SLIGHT CHANCE OF RAIN SHOWERS OR THUNDERSTORMS
THROUGH NEXT WEDNESDAY.  MODEL QPF FIELDS FROM THE GFS AND ECMWF
BOTH SHOW PERIODS OF PRECIPITATION OVER THE FORECAST AREA NEARLY
EVERY 6 HOUR PERIOD...BUT THE FLOW PATTERN IS WEAKLY ORGANIZED AT
BEST UNTIL NEXT TUESDAY MORNING WHEN AN UPPER TROUGH ORGANIZES OVER
NORTHERN ARIZONA.  LOW LEVEL PRESSURE FIELDS SHOW A PERSISTENT LOW
PRESSURE AREA IN THE WESTERN OKLAHOMA VICINITY THROUGH MOST OF THE
FORECAST PERIOD.  THIS MAKES IT DIFFICULT TO GAUGE HOW MUCH GULF
MOISTURE WILL BECOME AVAILABLE FOR NORTHEAST COLORADO CONVECTION.
WITH ALL THESE UNCERTAINTIES...NOW IS NOT THE TIME TO MAKE MANY
CHANGES TO THE GOING FORECAST.  SO...SUNDAY WAS THE ONLY DAY WHERE
THE FORECAST WAS CHANGED TO REFLECT DRIER CONDITIONS.

&&

.HYDROLOGY...ONLY SCATTERED AND GENERALLY LIGHT SHOWERS THIS MORNING
WITH PRECIPITATION AMOUNTS LESS THAN A TENTH OF AN INCH.  EXCEPTION
IS THE FAR NORTHERN BORDER AREA BUT EVEN THERE HEAVIER SHOWERS WITH
ANOTHER QUARTER INCH OR RAIN WILL BE ENDING SHORTLY AFTER DAYBREAK.
SHOWERS SHOULD INCREASE THIS AFTERNOON BUT ADDITIONAL RAINFALL
AMOUNTS TO HOLD UNDER ONE QUARTER INCH IN MOST LOCATIONS.  ALL
STREAMS INCLUDING THOSE IN THE FOURMILE BURN SEEM TO HAVE HANDLED
LAST NIGHTS RAIN SUFFICIENTLY.

&&

.AVIATION...TOUGH CALL THIS MORNING WITH REGARD TO FOG THREAT.  WEAK
CYCLONE IS PUSHING SLOWLY SOUTHEAST ACROSS THE FRONT RANGE
AIRPORTS...AND PRECIPITATION IS ENDING.  THIS SHOULD PROMOTE A
HIGHER THREAT OF FOG/DRIZZLE DEVELOPMENT THROUGH 15Z WITH
WEST/NORTHWEST WINDS DEVELOPING AT KDEN.  ENOUGH MOISTURE PRESENT
FOR VISIBILITIES TO QUICKLY DROP TO 1/4-1/2SM IN FOG WITH CEILINGS
VV001-003.  IF FOG DEVELOPS...CONDITIONS EXPECTED TO IMPROVE BY
16Z-17Z BUT ILS LANDING CONDITIONS LIKELY TO PREVAIL THROUGH MOST OF
THE DAY.  VISUAL LANDING CONDITIONS THEN DEVELOPING BY 01Z-03Z WITH
DRYING AIRMASS.  ANY FOG THURSDAY NIGHT AND FRIDAY MORNING SHOULD
REMAIN NORTH OF THE FRONT RANGE AIRPORTS WITH LIGHT DRAINAGE WINDS
DEVELOPING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BARJENBRUCH/KDRBY
Hazardous weather outlook, May 19, 9:59 AM MST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1059 AM MDT THU MAY 19 2011

COZ030>051-201200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1059 AM MDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS AFTERNOON
ALONG WITH ISOLATED THUNDERSTORMS. WHILE INSTABILITY AND THE THREAT
OF SEVERE WEATHER IS QUITE LOW...THERE IS STILL A SLIGHT RISK OF A
BRIEF FUNNEL CLOUD OR A WEAK TORNADO DEVELOPING SOUTHEAST OF A LINE
FROM STERLING TO FORT MORGAN TO KIOWA THROUGH THE EARLY EVENING.
SMALL HAIL IS ALSO POSSIBLE.

MOST RAINFALL AMOUNTS SHOULD BE A QUARTER OF AN INCH OR LESS AND IS
NOT EXPECTED TO POSE ANY ADDITIONAL RISK OF FLOODING. IN THE
MOUNTAINS...AN ADDITIONAL 1 TO 4 INCHES OF SNOW CAN BE EXPECTED.

A MOIST AND UNSTABLE ATMOSPHERE ASSOCIATED WITH A STRONG SPRING
STORM MOVING ACROSS THE CENTRAL ROCKIES WILL BRING THE UNSETTLED
WEATHER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF RAIN SHOWERS AND THUNDERSTORMS WILL CONTINUE ON FRIDAY
AS MOISTURE AND WEAK INSTABILITY REMAIN OVER THE AREA.  TEMPERATURES
WILL AGAIN BE COOLER THAN NORMAL.

SOMEWHAT DRIER AND WARMER CONDITIONS WILL DEVELOP OVER THE WEEKEND
WITH ONLY A SLIGHT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS
THROUGH MONDAY.  ANOTHER STORM SYSTEM MAY AFFECT THE REGION BY NEXT
TUESDAY OR WEDNESDAY WITH AN INCREASING CHANCE FOR SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/GIMMESTAD

The radar

The Denver radar (KFTG), 40 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 winter weather, 1 lightning. Local standard time, as filed.

Hail, Douglas

When
May 19, 1:57 PM MST
Where
Douglas County, 6.48 mi ENE of Acequia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.540, -104.890

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
May 20, 11:00 AM MST to 6:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
May 20, 11:00 AM MST to 6:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Lightning, Larimer

When
May 20, 2:30 PM MST
Where
Larimer County, Ft Collins
Property damage
$1,000
Reported by
Newspaper
Coordinates
40.580, -105.080

Lightning struck a home causing minor damage to the siding.

Hail, Logan

When
May 20, 5:12 PM MST
Where
Logan County, 9.94 mi W of Peetz
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.960, -103.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312859, 312857, 312858, 312965, 312869.